Hail, Harrison
- When
- April 5, 3:35 PM EST
- Where
- Harrison County, Ramsey
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.320, -86.150
A strong area of low pressure tracked across the Ohio Valley on April 5. With an unseasonably warm and humid air mass in place, several lines of strong to severe thunderstorms developed across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A strong area of low pressure tracked across the Ohio Valley on April 5. With an unseasonably warm and humid air mass in place, several lines of strong to severe thunderstorms developed across the area. This resulted in large hail and damaging winds across southern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 5, 1:02 PM EST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 202 PM EDT Wed Apr 5 2017 .Short Term...(This evening through Thursday night) Issued at 200 PM EDT Wed Apr 5 2017 ...Severe Storms Likely this Afternoon/Evening... ...Windy Conditions Late Tonight and Thursday... Broad area of low pressure, 999 mb, extends from central MO to southern IL, with a warm front extending across southern IN this hour. Sunshine warming up the warm sector quickly, but dewpoints have stayed down according to area observations. Narrow area of higher dewpoints over western TN this hour, but very narrow. Still focused on potential for very large hail and damaging wind gusts as cold pools come out of supercells. Looking at a better tornado threat in a couple of areas, one over southern Indiana, along the front and another across Lake Cumberland as LCL's start to fall. Even outside of these storms, expect gusty winds because of the pressure gradient associated with that low pressure. The gradient will stick around overnight and Thursday. In fact, looking at very windy conditions for the day Thursday, as much colder air pours in. Likely we will issue a Wind Advisory later tonight for that Thursday period, with gusts to around 40 mph. In addition to the wind, expect showery conditions as moisture wraps around the upper low travelling by to our north. We may see a brief transition to rain/snow mix or just snow by daybreak Friday. && .Long Term...(Friday through Wednesday) Issued at 230 PM EDT Wed Apr 5 2017 ...Freezing Temperatures May Return Early Saturday... Friday morning will be near freezing, but with windy conditions not expecting frost development. Saturday morning, high pressure will move across the TN Valley, and that looks to be a better chance for a freeze, especially in our normally colder locations. High pressure then shifts east of the region and we should have another warmup in store for the end of the weekend and the beginning of the next work week. Our next good rain chance will come in Monday night, as a cold front approaches. && .Aviation...(18Z TAF Issuance) Issued at 110 PM EDT Wed Apr 5 2017 Well...strong low pressure system over MO will move into the CWA by 21z bringing a strong risk of severe storms across KY. Ahead of this system, winds will slowly veer to the SE and S and increase to 10 to 18 mph later this afternoon and this evening. A potent cold front will move through tonight with winds shifting to more westerly. Ahead of the cold front in the warm sector expect 30% coverage of shra/tsra from 20z through 03z. We are looking for 20-30% coverage of supercells to develop west of I 65 between 18-20z and move rapidly to the NE at 50 mph. These will produce very large hail, damaging winds and isolated tornadoes. All aircraft flying into all 3 airports should practice tsra avoidance procedures for all supercell thunderstorms. Very large hail from supercells. Storms will be widely scattered so will continue to carry VCTS for now. But will be monitoring closely should one affect any of the sites. My hunch is LEX will have thunderstorms around 00z timeframe. The storms will move out this evening. Light showers will develop behind the cold front and move in late tonight and continue into Thursday. The story on Thursday will be MVFR CIGS, and very gusty winds from the west of 20 gusting to 35 mph staring at 16z. Cold raw dreary day on the flight line for sure. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...RJS Aviation...JDG
Hazardous Weather Outlook National Weather Service Louisville KY 257 PM EDT Wed Apr 5 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 257 PM EDT Wed Apr 5 2017 /157 PM CDT Wed Apr 5 2017/ ...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered to numerous storms are likely this afternoon and evening as a cold front approaches the region. Some of these storms will become quite vigorous with severe weather likely to 10 PM EDT. Damaging winds, large to very large hail, and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cold conditions will return to the area behind the strong cold front. As a result, light snow may mix in with rain showers Friday morning. Temperatures will fall close to the freezing mark Saturday morning with frost or a freeze possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail of any size, strong winds or wind damage, and any rotation in storms today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
Special Weather Statement
National Weather Service Louisville KY
358 PM EDT WED APR 5 2017
INZ076-084-089-090-KYZ025-052030-
Crawford-Orange-Perry-Harrison-Meade-
358 PM EDT WED APR 5 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...CRAWFORD...NORTHEASTERN PERRY...SOUTHEASTERN ORANGE AND
NORTHWESTERN MEADE COUNTIES...
At 358 PM EDT/258 PM CDT/, strong thunderstorms were clustered 8
miles southwest of Carefree Town, moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
English, Carefree Town, Mount Pleasant, Marengo, Milltown,
Leavenworth, Alton, Roberta, Beechwood and White Cloud.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3847 8639 3844 8631 3842 8631 3842 8627
3832 8603 3801 8644 3813 8662
TIME...MOT...LOC 1958Z 215DEG 39KT 3814 8644
RJSSpecial Weather Statement
National Weather Service Louisville KY
302 PM CDT WED APR 5 2017
KYZ026-061-070-052015-
Logan-Butler-Ohio-
302 PM CDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN...BUTLER AND
SOUTHEASTERN OHIO COUNTIES...
At 302 PM CDT, a strong thunderstorm was located near Dunmor, moving
northeast at 55 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Morgantown, Anderson, Casey, Beaver Dam, Lewisburg, Rochester,
Woodbury, Insco, Mining City and Spa.
LAT...LON 3703 8706 3707 8704 3707 8694 3709 8690
3710 8690 3711 8689 3714 8693 3718 8692
3718 8689 3719 8691 3722 8690 3723 8692
3724 8691 3724 8695 3747 8683 3736 8650
3718 8661 3718 8662 3685 8682 3695 8706
TIME...MOT...LOC 2002Z 203DEG 48KT 3708 8689
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 SSE LEWISPORT 37.86N 86.88W
04/05/2017 E0.75 INCH HANCOCK KY CO-OP OBSERVER
DIME SIZE HAIL.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL IRVINGTON 37.88N 86.29W
04/05/2017 E0.88 INCH BRECKINRIDGE KY PUBLIC
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL HARNED 37.75N 86.41W
04/05/2017 E1.50 INCH BRECKINRIDGE KY LAW ENFORCEMENT
&&
MRCSpecial Weather Statement
National Weather Service Louisville KY
427 PM EDT WED APR 5 2017
INZ090-091-KYZ030-052045-
Floyd-Harrison-Jefferson-
427 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...CENTRAL
FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...
At 427 PM EDT, a strong thunderstorm was located 8 miles southeast of
Corydon, moving northeast at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Louisville, New Albany, Shively, St. Dennis, Pleasure Ridge Park,
Clarksville, Galena, Lanesville, Elizabeth and New Middletown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.
LAT...LON 3838 8593 3831 8579 3829 8579 3829 8577
3827 8575 3827 8573 3826 8571 3803 8603
3812 8611
TIME...MOT...LOC 2027Z 216DEG 44KT 3812 8603
RJSThe Louisville radar (KLVX), 42 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681352, 681353, 681354, 681355, 681356, 681357, 681358, 681359, 681360, 681361, 681362, 681363.